What is tardive dyskinesia?
Tardive dyskinesia is a neurological disorder that results in muscular dysfunction of the face and limbs. The disorder is caused by the long-term use of antipsychotic drugs, particularly older generation antipsychotic drugs.
How does a person get tardive dyskinesia?
Prolonged exposure to antipsychotic drugs is the primary reason why tardive dyskinesia occurs in a person, though some persons get it sooner than others. Primary risk factors include:
- Duration of exposure to antipsychotic drugs
- Older age
- Alcoholism and/or substance abuse
- Mental retardation
- Post-menopausal females
- Experiencing a lot of extrapyramidal symptoms (EPS) during the acute (early) stage of antipsychotic therapy
What are the symptoms of tardive dyskinesia?
Tardive dyskinesia is characterized by repetitive and involuntary movements of orofacial muscles, but can also include rapid movements of the arms, legs and trunk. Specific facial symptoms may include rapid eye blinking, tongue protrusion, lip smacking, pursing and puckering, or grimacing.
Is tardive dyskinesia reversible?
Tardive dyskinesia prognosis is complex. Some cases are tardive dyskinesia are mild and may be reversible, but this depends upon the patient and how long they were exposed to antipsychotic drugs. Specialists say with careful drug management, some tardive dyskinesia symptoms may improve or even fade away with time.
Is Medical Marijuana a valid treatment for Tardive Dyskinesia?
Tardive dyskinesia treatment is limited, but there have been studies that have determined medical marijuana to be an option. If medical marijuana can help ease the pain and suffering of a TD victim then medical marijuana should be considered a viable treatment option. If the disorder arises while a patient is still being treated with antipsychotic drugs, the medication will be adjusted to the lowest possible dose and may be discontinued if possible. Discontinuing medication occurs on a gradual basis, lowering the doses in small increments over time to avoid adverse reactions. Replacing the antipsychotic drug with another one helps some patients and some benzodiazepines, adrenergic antagonists or dopamine antagonists are also known to help tardive dyskinesia. Vitamin E has also shown to be beneficial in some patients.
What should be done if you notice tardive dyskinesia symptoms in yourself or a family member?
If experiencing symptoms while still taking antipsychotic drugs, you should first inform the doctor that is prescribing the medication. If the disorder develops after stopping antipsychotic drugs, it would be ideal to talk with the doctor that prescribed them or make an appointment with a neurologist. For more information please visit TardiveDyskinesia.com or call (800) 584-661.